Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2016, 9:31 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 9:31 PM CDT (02:31 UTC)
- Expired
- May 21, 2016, 10:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 93 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
680
WUUS54 KAMA 220231
SVRAMA
TXC117-359-220330-
/O.NEW.KAMA.SV.W.0110.160522T0231Z-160522T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
931 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
SOUTH CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1030 PM CDT
* AT 931 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF SIMMS...OR 22 MILES NORTH OF FRIONA...MOVING NORTH AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
SIMMS.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 11 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.
&&
LAT...LON 3484 10266 3489 10288 3526 10286 3520 10249
TIME...MOT...LOC 0231Z 198DEG 19KT 3496 10279
HAIL...1.75IN
WIND...<50MPH
$$
141 follow-up statement
171
WWUS54 KAMA 220304
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1004 PM CDT SAT MAY 21 2016
TXC117-359-220330-
/O.CON.KAMA.SV.W.0110.000000T0000Z-160522T0330Z/
DEAF SMITH TX-OLDHAM TX-
1004 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTH CENTRAL DEAF SMITH AND SOUTH CENTRAL OLDHAM COUNTIES...
AT 1004 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SIMMS...OR 20 MILES SOUTHWEST OF VEGA...MOVING NORTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
SIMMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.
&&
LAT...LON 3493 10262 3502 10277 3508 10282 3525 10282
3520 10249
TIME...MOT...LOC 0304Z 201DEG 16KT 3509 10272
HAIL...1.00IN
WIND...<50MPH
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:04 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 21, 7:04 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 704 PM CDT SAT MAY 21 2016 .Aviation... /For the 00z TAFs/ Thunderstorms are near Dalhart now and these will push east of the terminal within the next couple of hours. Other storms located west- southwest of Amarillo may approach the terminal closer to 01z but instability will be decreasing so storms may diminish before impacting the terminal. Another storm nearing Guymon has shown a downward trend but may still result in irradic wind gusts as it passes over/near the terminal between 00 and 01z. Otherwise, warm/moist southerly flow may result in MVFR or IFR stratus at all sites later tonight, with Amarillo having the greatest likelihood. Stratus should clear by mid morning. Thunderstorms will redevelop tomorrow afternoon and could impact either of the three terminals. Prob30 will suffice for now until timing can be better resolved. BRB && .Prev Discussion... /Issued 529 PM CDT SAT MAY 21 2016/ Mesoscale Update... Convection has developed late this afternoon in a band from near Stratford to Dalhart to far western Deaf Smith County. This is ahead of a surface trough/sharpening dryline west of the New Mexico state line, on the western edge of low-level theta-e axis. Movement of individual cells is northeast at 25 to 30 mph. Latest RAP sounding for KHDT needed little/no modification based on nearby surface obs. Deep mixing has occurred with MLCAPE approaching 1,000 J/KG and 300-500 J/KG of CAPE in the hail growth zone. With the absence of large CAPE in the hail growth zone, significant (2"+) hail sizes may be difficult to achieve. Nevertheless, sufficient instability is present for marginally severe hail in the strongest storms. Effective Bulk Shear of around 35 knots is supportive of organized/persistent updrafts and at least transient supercell characteristics. Radar has shown the deepest cores indicitive of the strongest updrafts have not sustained for long. No significant trends upward are expected this evening. Eventually isollobarically forced low level backing and decreased mixing will lead to a surge of better moisture northwestward, but by then diabatic cooling will be underway and the surface based instability will lessen with a downward trend in convection expected. Until then (probably around 9 or 10 PM) a severe hail/wind threat should persist. We will evaluate new guidance and observational trends, the potential for storms to sustain into the night and/or redevelop with warm advection process. This seems unlikely at this time (see previous discussion for reasoning). BRB Prev Discussion... /Issued 335 PM CDT SAT MAY 21 2016/ Discussion... Thunderstorms that develop this afternoon across the western Panhandles will move east this evening with at least a marginally severe wind/hail threat persisting through late evening. Deepening moisture and increasing precipitable water values per short term guidance and trends in the upstream GPS PWAT sites, combined with relatively slow storm motions are supportive of locally heavy rainfall amounts and possibly flooding potential, particularly later this evening in the southern Texas Panhandle. For specifics on convective initiation and potential severe please see the previously issued mesoscale discussion. Updates on mesoscale evolution will be sent as needed through the afternoon and evening. There is a decent signal in some of the models of warm/moist advection process keeping convection going across the southern portion of the Texas Panhandle through the night. Most of the forecast soundings still show evidence of ridging/subsidence for most of the night, but the eastward progression of the ridge may be enough for some activity late especially in the southeast Texas Panhandle where the WAA signal is maximized. Kept low probabilities to account for this mainly focused on the southeastern Texas Panhandle. Modest ascent will overspread the area tomorrow in diffluent upper flow regime. A sharpening dryline across the western Panhandles should focus thunderstorm development during the afternoon in a moderately unstable environment with MLCAPE of 2,000-2,500 J/KG. 0-6 km bulk shear of around 30 to 40 knots should be sufficient for storm organization and supercells. Large hail and damaging winds will be the primary threat although with relatively low LCL heights generally less than 1,000m isolated tornadoes will be possible. The best chance for a tornado would be during the evening as low level jet strengthens causing low level shear to increase and before significant boundary layer stabilization occurs. Troughing to our west continues through mid-week before accelerating eastward toward the Panhandles by the end of the week. Until then mid-level momentum should allow the dryline to mix/sharpen across the far eastern Panahandles and this convection should be limited to this area. We will need to monitor trends in the short term guidance as the time nears in case models are mixing the dryline too far east as has been the case lately. This is a more synoptically active scenario with fairly decent cross-boundary mean flow, thus the reasoning for not adjusting westward at this time. If models trend slower and more amplified with approaching truogh, we will likely need to introduce at least low probabilities of convection in the east portion of the Panhandles. BRB && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 3/14
Hazardous weather outlook, May 21, 3:10 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 310 PM CDT SAT MAY 21 2016 OKZ001>003-TXZ001>020-220815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 310 PM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING THROUGH AT LEAST EARLY TONIGHT. SOME STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. HEAVY RAINS WILL LIKELY OCCUR...POSSIBLY LEADING TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. ISOLATED THUNDERSTORMS MAY FORM ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES MONDAY AFTERNOON AND AGAIN TUESDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION SUNDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, May 21, 9:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
911 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL DALHART 36.06N 102.52W
05/21/2016 E1.75 INCH HARTLEY TX LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZE HAIL.
&&
EVENT NUMBER AMA1600396
BRBLocal storm report, May 21, 9:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL DALHART 36.06N 102.52W
05/21/2016 E1.00 INCH HARTLEY TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1600397
BRBLocal storm report, May 21, 9:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL DALHART 36.06N 102.52W
05/21/2016 E1.75 INCH HARTLEY TX TRAINED SPOTTER
GOLF BALL SIZE HAIL ON THE SOUTHEAST SIDE OF DALHART.
&&
EVENT NUMBER AMA1600398
BRBLocal storm report, May 21, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL DALHART 36.06N 102.52W
05/21/2016 M1.50 INCH HARTLEY TX TRAINED SPOTTER
PING PONG BALL SIZE HAIL ON THE SOUTH SIDE OF DALHART.
&&
EVENT NUMBER AMA1600399
BRBLocal storm report, May 21, 9:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 9 ESE SIMMS 34.98N 102.51W
05/21/2016 E0.88 INCH DEAF SMITH TX STORM CHASER
&&
EVENT NUMBER AMA1600400
BRBLocal storm report, May 21, 9:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 9 ESE SIMMS 34.98N 102.51W
05/21/2016 M1.00 INCH DEAF SMITH TX STORM CHASER
NICKEL TO QUARTER SIZE HAIL MEASURED WITH A RULER. HAIL
INCREASED TO QUARTER SIZE SINCE THE LAST REPORT AT 925
PM CDT.
&&
EVENT NUMBER AMA1600401
BRBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:14 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore | 65 min |
| May 21, 7:30 PM CDT | Areal Flood Advisory | AMA | Hartley | 3 hr |
| May 21, 7:50 PM CDT | Flash Flood Warning | AMA | Hartley | 3 hr |
| May 21, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 66 min |
| May 21, 8:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 47 min |
| May 21, 8:24 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 51 min |
| May 21, 8:54 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 42 min |
| May 21, 8:59 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 21, 9:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 81 min |
| May 21, 10:30 PM CDT | Special Weather Statement | AMA | Oldham | 60 min |
| May 21, 10:54 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 31 min |
| May 22, 12:25 AM CDT | Severe Thunderstorm Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 64 min |
| May 22, 3:33 PM CDT | Special Weather Statement | AMA | Dallam | 27 min |
| May 22, 3:35 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Gray | 55 min |
| May 22, 3:46 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson | 59 min |
| May 22, 3:57 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 48 min |
| May 22, 4:06 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 54 min |
| May 22, 4:30 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 60 min |
| May 22, 4:43 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 62 min |
| May 22, 4:46 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 59 min |
| May 22, 4:52 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 53 min |
| May 22, 5:10 PM CDT | Flash Flood Warning | AMA | Donley, Gray | 3 hr |
| May 22, 5:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 65 min |
| May 22, 5:29 PM CDT | Flash Flood Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 3 hr |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 61 min |
| May 22, 5:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 58 min |
| May 22, 5:34 PM CDT | Tornado Warning | AMA | Donley | 26 min |
| May 22, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 26 min |
| May 22, 6:01 PM CDT | Flash Flood Warning | AMA | Donley | 3 hr |
| May 22, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 59 min |
| May 22, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 80 min |
| May 22, 6:29 PM CDT | Tornado Warning | AMA | Hansford, Ochiltree | 46 min |
| May 22, 6:41 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 64 min |
| May 22, 6:46 PM CDT | Tornado Warning | AMA | Ochiltree | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.